Kansas, 2013

High Wind in Kansas, February 10, 2013

February 10, 2013 · NWS GLD · 2 events in 2 counties and zones

High winds developed during the morning behind an upper level disturbance that brought snow and high winds the previous day. The peak gust was 61 MPH at Grainfield.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds developed during the morning behind an upper level disturbance that brought snow and high winds the previous day. The peak gust was 61 MPH at Grainfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 10, 6:04 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 10, 6:04 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
504 AM MST SUN FEB 10 2013

.SHORT TERM...(TODAY AND TUESDAY NIGHT)
ISSUED AT 304 AM MST SUN FEB 10 2013

A WINTER WEATHER ADVISORY AND WIND ADVISORY ARE IN EFFECT TODAY.

THE SHORT TERM FORECAST CONCERNS ARE FOCUSED ON THE LOW PRESSURE
SYSTEM CURRENTLY LIFTING OUT ACROSS THE CENTRAL AND NORTHERN PLAINS
STATES TODAY. NORTHERLY WINDS ON THE BACK SIDE OF THE SYSTEM WILL
INCREASE DRAMATICALLY FOLLOWING SUNRISE. WITH WIND SPEEDS OF 30 TO
40 MPH AND GUSTS APPROACHING 50 MPH IT IS POSSIBLE TO HAVE AREAS
OF BLOWING SNOW OR BLOWING DUST DEPENDING UPON IF THERE IS SNOW
FALLING OR ON THE GROUND. THE NORTHERN SECTIONS OF THE FORECAST
AREA ALONG THE KANSAS AND NEBRASKA BORDER HAVE A BETTER CHANCE OF
RECEIVING MEASURABLE SNOWFALL...SO THAT IS THE AREA COVERED BY THE
WINTER WEATHER ADVISORY AS VISIBILITIES MAY FALL TO A MILE OR LESS
IN BLOWING SNOW. FURTHER SOUTH ACROSS THE FORECAST AREA...THE
POSSIBILITY OF SNOW IS LESS...SO THAT AREA IS COVERED BY A WIND
ADVISORY THROUGH THE DAY. THE AREA ACROSS THE NORTH COVERED BY THE
WINTER WEATHER ADVISORY IS REPLACED BY A WIND ADVISORY DURING THE
AFTERNOON AS SNOWFALL IS EXPECTED TO DISSIPATE AFTER MID DAY.

AS THE SYSTEM LIFTS OFF TOWARDS THE GREAT LAKES...A SHORT WAVE
RIDGE MOVES IN ALOFT WHILE HIGH PRESSURE MOVES IN AT THE SURFACE.
OVERNIGHT LOWS WILL DROP INTO THE TEENS ACROSS MOST OF THE AREA
AND TEMPERATURES ARE EXPECTED TO REMAIN COLDER THAN AVERAGE
THROUGH MONDAY.

ANOTHER LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS
THE SOUTHERN PLAINS EARLY TUESDAY...BUT IS EXPECTED TO STAY SOUTH
OF THE FORECAST AREA WITH TEMPERATURES BEGINNING TO WARM AGAIN.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 304 AM MST SUN FEB 10 2013

SHORTWAVE RIDGE WILL BE IN PLACE ON WED WITH SHORTWAVE TROUGH
UPSTREAM DEEPENING OVER THE NORTHERN ROCKIES. LEE TROUGH OVER
EASTERN COLORADO WILL STRENGTHEN THROUGH THE DAY WED WITH WAA
SUPPORTING ABOVE NORMAL TEMPS AROUND 50F ACROSS OUR CWA...POSSIBLY
WARMER. A COLD FRONT WILL DROP SOUTH OVER OUR CWA THU/THU NIGHT AS
H5 TROUGH BUILDS BACK OVER THE CENTRAL US. WEAK FORCING ADVERTISED
BY ECMWF/GFS/GEM OVERSPREADS THE CWA THU NIGHT AND FRI. MODELS
DIFFER IN AMOUNT OF MOISTURE ADVECTION OVER OUR CWA...THOUGH
GEFS/GFS AND ECMWF AT LEAST SHOW AREAS OF LIGHT QPF OVER OR WITHIN
THE VICINITY OF OUR CWA. I ADDED SLIGHT CHANCE POPS TO W/SW PART OF
THE CWA THU NIGHT...AND FLURRIES THROUGH THE DAY FRI. I AM NOT
EXPECTING MUCH SNOW IF WE SEE ANY AT ALL. A COLDER AIRMASS WILL BE
IN PLACE FRI WITH H5 TROUGH DEEPENING AND CANADIAN SURFACE HIGH IN
PLACE ACROSS THE PLAINS. GEFS/ECMWF ARE SHOWING H85 TEMPS AROUND
-5C...AND WITH LINGERING CLOUD COVER WE MAY NOT WARM ABOVE
30-34F ACROSS THE CWA. DRY CONDITIONS AND WARMER TEMPS IN THE
MID-UPPER 40S ARE EXPECTED SAT AS H5 RIDGE BUILDS BACK OVER THE
INTER-MOUNTAIN WEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 421 AM MST SUN FEB 10 2013

CONDITIONS ARE EXPECTED TO VARY BETWEEN MVFR AND VFR THROUGH ABOUT
19Z AS THE LOW PRESSURE SYSTEM BEGINS TO MOVE OUT OF THE REGION.
NORTHWESTERLY WINDS WILL INCREASE ACROSS THE REGION IN THE WAKE OF
THE SYSTEM WITH AN AREA OF LOWER CLOUDS BEING WRAPPED AROUND THE
LOW CENTER WITH A GREATER PROBABILITY TO AFFECT THE MCK TAF SITE
THAN THE GLD SITE. LIGHT SNOW IS POSSIBLE UNDER THE LOWER CLOUD
DECK...BUT AREAS OF BLOWING SNOW ARE ALSO POSSIBLE AS THE WINDS
INCREASE ACROSS THE REGION. AFTER 19Z...CONDITIONS WILL BECOME VFR
AS THE LOWER CLOUDS DISSIPATE AND WINDS WILL REMAIN STRONG WITH
SUSTAINED SPEEDS BETWEEN 30-40 MPH WITH GUSTS APPROACHING 50 MPH.
WINDS WILL DECREASE AFTER 00Z WITH ONLY SCATTERED HIGHER CLOUDS
REMAINING ACROSS THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ001>003.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     KSZ001>003.

     WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ004-013>016-027>029-041-042.

CO...WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ090.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR COZ090.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-092.

NE...WINTER WEATHER ADVISORY UNTIL 11 AM MST /NOON CST/ THIS MORNING
     FOR NEZ079>081.

     WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR NEZ079>081.

&&

SHORT TERM...LOCKHART
LONG TERM...DR
AVIATION...LOCKHART
Hazardous weather outlook, Feb 10, 6:59 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
559 AM MST SUN FEB 10 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
559 AM MST SUN FEB 10 2013 /659 AM CST SUN FEB 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 50
MPH WILL CONTINUE WITH AREAS OF LIGHT SNOW AND BLOWING SNOW
CONTRIBUTING TO OCCASIONAL REDUCED VISIBILITIES THIS MORNING.
TOTAL SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE MAINLY ACROSS
THE KANSAS AND NEBRASKA BORDER REGION AND FAR NORTHEAST COLORADO.
STRONG WINDS WILL CONTINUE ACROSS THE ENTIRE FORECAST AREA INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
February 10, 8:36 AM CST to 12:51 PM CST
Where
Cheyenne forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Sustained winds of 40-52MPH were reported for over an hour, with a peak gust of 57 MPH at Seguin.

High Wind, Gove

When
February 10, 10:40 AM CST to 12:55 PM CST
Where
Gove forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

During the morning, gusts ranged from 58-61MPH at Grainfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424423, 424422.